Florida, 2005

Lightning Strike in Florida, June 15, 2005

June 15, 2005 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 15, 2:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 15, 2:50 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 PM CDT WED JUN 15 2005

.SHORT TERM (TONIGHT AND THURSDAY)...
MAIN CONCERN IN THE IMMEDIATE SHORT TERM PERIOD CONCERNS THE
STRENGTH OF THE LATE AFTERNOON/EARLY EVENING ISOLATED TO SCATTERED
THUNDERSTORMS THAT DEVELOP.  BETTER COVERAGE OF STORMS IS EXPECTED
TO BE ACROSS THE COASTAL COUNTIES OF AL EASTWARD ACROSS THE WESTERN
FL PANHANDLE INTO EXTREME SOUTH CENTRAL AL ALONG THE
SEABREEZE...AND INLAND JUST SOUTH OF THE SLOW MOVING/STALLING COLD
FRONT THAT EXTENDS FROM CENTRAL MS EASTWARD ACROSS CENTRAL AL.  THAT
FRONT MAY SETTLE A LITTLE FURTHER SOUTH TONIGHT...BUT IS EXPECTED TO
HANG UP JUST NORTH OF THE COAST TONIGHT INTO THURSDAY.  STEEPER SFC
TO FREEZING LEVEL LAPSE RATES OF ABOUT 7.4C COMBINED WITH A RICH
THETA-E/HIGH MIXING RATIO LOW LEVEL ENVIRONMENT (SFC-900 MB AVG 16
G/KG) ARE AMONG SOME OF THE KEY PARAMETERS THAT SUGGEST A HIGHER
POTENTIAL FOR WET MICROBURSTS THROUGH EARLY EVENING WHERE WE SEE
ELEVATED CORES SETTING UP IN ISOLATED STRONGER STORMS.  WE HAVE
ALREADY SEEN A 40 MPH GUST AT HURLBURT FIELD NEAR MARY ESTHER FL
FROM THE OUTFLOW OF A STRONGER CELL TO THE WEST BETWEEN 2 AND 230 PM
CDT...NOT SEVERE BUT STRONG ENOUGH TO KNOCK DOWN A FEW TREE LIMBS
AROUND THE MARY ESTHER COMMUNITY.

THE STORMS SHOULD WEAKEN BY 03Z WITH THE LOSS OF DAYTIME HEATING.
MOISTURE BY TOMORROW WILL BE CONFINED TO THE LOWEST LAYERS...DEEP
ENOUGH TO LIMIT SHOWER/THUNDERSTORM ACTIVITY TOMORROW.

/05

&&

.LONG TERM (THURSDAY NIGHT THROUGH NEXT WEDNESDAY)...
DIDNT MAKE MANY CHANGES TO THE LONG TERM PACKAGE WE INHERITED FROM
THE MIDSHIFT.  WE KEPT SCATTERED POPS GOING FRIDAY ACROSS THE
WESTERN AREAS GIVEN THE GFS/NAM CONTINUE TO ADVERTISE A MIDLEVEL
SHORTWAVE DRIVING SOUTHEAST OUT OF ARKANSAS FRIDAY...POSSIBLY
WORKING INTO OUR WESTERN ZONES DURING THE AFTERNOON.

/05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  96  72  90 /  20  10  10  30
PENSACOLA   77  95  75  90 /  30  10  10  20
DESTIN      78  93  76  87 /  30  10  10  20
EVERGREEN   70  96  67  89 /  20  10  10  20
WAYNESBORO  68  96  67  90 /  20  10  10  40
CAMDEN      68  96  67  89 /  20  10  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Jun 15, 5:00 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT WED JUN 15 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 15, 3:28 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
428 PM CDT WED JUN 15 2005

FLZ002-004-006-152200-
COASTAL OKALOOSA-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...NAVARRE AND PENSACOLA...
428 PM CDT WED JUN 15 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER OKALOOSA...ESCAMBIA
AND SANTA ROSA COUNTIES...

AT 422 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 8 MILES NORTH OF WYNNEHAVEN BEACH TO 3 MILES
NORTHEAST OF ORIOLE BEACH...AND MOVING SOUTHEAST AT 5 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ORIOLE BEACH...HOLLEY...WOODLAWN BEACH AND NAVARRE THROUGH 500 PM
CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 15, 4:06 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
506 PM CDT WED JUN 15 2005

ALZ053-055-056-152245-
CONECUH-MONROE-CLARKE-
INCLUDING THE CITIES OF...MONROEVILLE...
506 PM CDT WED JUN 15 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER CONECUH...MONROE AND
CLARKE COUNTIES...

AT 502 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 8 MILES WEST OF WINN TO 2 MILES NORTHWEST OF
BERMUDA...AND MOVING SOUTHEAST AT 5 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MONROEVILLE...ALLEN...SUGGSVILLE...BERMUDA...WEST MONROEVILLE AND
CLAIBORNE THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Eglin Afb radar (KEVX), 106 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
June 15, 4:40 PM CST
Where
Santa Rosa County, Navarre
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.693, -87.018 (the zone’s center; the record gives no point)

A tourist from Louisiana was killed while walking on Navarre Beach. An eleven year old daughter of a friend was walking with him when the strike occurred. The girl was treated for minor injuries at the scene. The man was found in the surf and was pronounced dead at the scene. They were walking along the beach in between a thunderstorm to the west of them and one approaching from the east when the strike occurred.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Santa Rosa2005-06-1564MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457332.